Medicolegal issues - Take appropriate steps to avoidprescribing errors

Prescribing mistakes are a common risk management issue, says the MDU's Dr Karen Roberts.

While most medication is prescribed and dispensed safely, errors do occasionally occur.

Medication errors are a constant theme in our risk management analyses of primary care. Medication errors are seen more frequently with certain groups of drugs. These include steroids, NSAIDs, anticoagulants, contraceptives, antibiotics and opiates.

In November 2003 the Medical Defence Union analysed notifications of 100 consecutive patient safety incidents, 48 of which arose from primary care. The commonest cause was a medication error (such as prescribing an incorrect dose or failing to check for contraindications), accounting for 35 per cent of members' calls for advice.

Reasons for medication errors

Some of the common reasons for claims being settled against GPs include a failure to monitor long-term medication - such as warfarin, contraceptives or steroids - the wrong drug or wrong dose being prescribed, errors in administration, prescribing to patients with a known allergy, and prescribing drug contraindicated by concurrent or other medication.

Risk management

Most of the prescriptions generated by a practice are repeat prescriptions, and this is an area where mistakes happen.

It is important to have robust systems in place to review and monitor repeats regularly. If your computer systems only allow a set number of scrips to be issued before review, you will probably wish to make sure that this cannot be overridden and to train all staff in the repeat prescribing procedure.

Allergic reactions following the prescription of penicillin to patients with a known allergy to the drug are another common reason for claims and complaints.

GPs might remember to check for known allergies or hypersensitivities, but we have seen a number of cases where a history of drug allergy was written on the front of the Lloyd George envelope but was not transferred to a computerised record. It is important to make sure that such information is not lost when practices are migrating data from paper to computer records or using dual systems.

Another problem occurs when similarly named drugs appear in the formulary.

When selecting the drug to prescribe, a slip of a key can mean the wrong one is chosen from the computer screen. One way of preventing this problem is to remove drugs with similar names but which are infrequently prescribed from the formulary on the practice computer. It then becomes necessary to specifically request that item on the rare occasion that it is required.

Patients must be told about the nature, purpose and risks of any treatment.

It is important to give patients information about the side-effects of the drug prescribed and what to do if they experience these. You will also need to check the patient's past clinical history and concurrent medication before prescribing any new drug.

If you are prescribing a drug for the first time or are unfamiliar with it, check contraindications and side-effects.

Emergencies

While emergencies in the practice or on home visits are rare, they do occasionally happen and by their nature are unpredictable. Your practice will need to ensure you are equipped to react.

The GMC expects doctors to respond to emergencies and offer 'the assistance you could reasonably be expected to provide.' You may wish to carry an appropriate range of drugs for emergencies you think are likely to arise in primary care.

It is also advisable to have a system in place to check that drugs used in the practice, including those in doctors' bags, are in stock and in date.

- Dr Roberts is a MDU medico-legal adviser

CASE STUDY - Incorrect drug dosage

A patient came into the surgery with chest pain. While he was in the consulting room he became very unwell and collapsed with what the GP diagnosed as an MI.

The GP administered diamorphine, but realised shortly afterwards that he had drawn the drug from a 30mg ampoule instead of the usual 10mg dose.

When the GP came to give naloxone to reverse the effects of the diamorphine, he found that the drug was out of date and the patient suffered a respiratory arrest.

The GP later explained that he did not expect a 30mg ampoule to be available at the surgery so he did not check the drug before administration. It emerged that the practice only had the higher dose drug in stock because another partner was treating a terminally ill patient.

The patient's family made a claim against the practice.

LEARNING POINTS

Take precautions to avoid medication errors

Monitor patients on long-term medication. Make sure you have a system in place to review and monitor repeat prescriptions regularly.

Prevent prescribing errors by removing the less frequently prescribed drugs from the formulary.

Check the patient's past clinical history and concurrent medication before prescribing a new drug.

If you are prescribing a drug for the first time or are unfamiliar with it, check side-effects and contraindications.

Inform patients about the nature, purpose and risks of any treatment.

Check that you have all the necessary drugs in the surgery and your bag in the correct doses and that they are in date.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus